Seeking advice from someone who underwent a hormonal shift that suddenly had them struggling with the psychological symptoms of PMS when, in the past, a pain reliever and warm compress had been sufficient to keep their period under control. Can this shift from a purely physical to a fiercely mental experience of PMS be, in any way, reversed?
posted by Aleatoire to health & fitness (5 answers total) 2 users marked this as a favorite
[If you have the time to read it, what follows expands on the question above. I apologize for the length. I am aware that, in all likelihood, YANAD, and that I should see one. I will.]
Several months before turning twenty, my period went missing for the first time in my life; though slightly worrying, it was perhaps also a blessing, as it eliminated the intense cramping and fatigue that had always accompanied it. It remained missing until, twelve months later, a nurse practitioner prescribed me ten days of progesterone to (in her words) "get the motor back up and running", countering my hesitations towards the pills with the claim that I should not have waited as long as I did and that my reproductive capacities were at stake.
However, by the third day of the progesterone, it was evident that something was wrong. I entered into an debilitatingly unstable emotional period (others know me as a strong person of a stoic temperament) which began with a cavernous sadness that intermittently surfaced as inconsolable bursts of tears and steadily deepened into compulsive feelings of death (akin to the visceral panic and vertigo felt if one were to accidentally fall from a very high place or onto something dangerous, a downward motion, (mis)recognition of impending doom, fighting against gravity and the weight of one's own body). Physically, half of fingers on my left hand became painful and swelled to twice their normal size and, by the sixth day, had broken the surrounding skin.
Observing the warnings on the enclosed instructions, I stopped at the sixth dosage and my period returned, soon after. When the university health center re-opened for the spring semester (this took place during the winter break all when services were suspended) and I conferred with the nurse, the treatment was taken as a success, despite the anomalous reaction. I was given a steroid cream for my hand (water retention, she said) which returned to its normal size.
It's been seven months. Though my cycles have, since then, been restored, they have returned unlike any that I have experienced. The somatic symptoms that had in in the past accompanied my period are dwarfed by the emotional state that anticipates it. The period before my period (which, if I am late, can last more than a few weeks with a palpable peak in intensity immediately preceding it), I am prone to enter into--and lose myself in--a state of intense depersonalization and depression (dysphoria is the more appropriate word). What's immensely frustrating is that it is precisely when I am selected for a scholarship to study and write on what I love that functions as a point of entry into graduate studies (my greatest desire) that I am swept up into this emotional vertigo whose source is not circumstantial but internal. When I am in it, I am too wound up to be able to focus and I am deeply afraid that the consequence of this change in hormones has changed who I am as a person -- or, at the very least, has created a difficult obstruction for who I want to be.
Is this something that will remain with me throughout my life or is there a possibility of returning to that prior state where a period was just bad cramping and heavy bleeding? If so, what does it take? If it is permanent, what can I do to cope with this increasingly emerging aspect of PMS and what helps to mitigate its effects (giving up sugar, wheat, and dairy, on top of being a vegetarian)? How tightly related are the intensity of the symptoms and diet?
With my psychologist's encouragement, I have made an appointment with another nurse practitioner but am unsure what to do if I am prescribed another series of hormone pills (as some form of birth control), now knowing the some of the possible repercussions. Would suppressing my period be the best solution, in the long run, or is PMS still prone to occur when menstruation is synthetically inhibited?
Thank you, tremendously.